0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

The Clinical Spectrum of Jin Bu Huan Toxicity

Rivka S. Horowitz, MD, PhD; Kim Feldhaus, MD; Richard C. Dart, MD, PhD; Frank R. Stermitz, PhD; John J. Beck
Arch Intern Med. 1996;156(8):899-903. doi:10.1001/archinte.1996.00440080101012.
Text Size: A A A
Published online

Herbal medications and other nontraditional medical therapies are becoming increasingly popular in the United States. We describe three children and three adults in whom severe toxic effects developed after ingestion of a Chinese herbal medication, jin bu huan, which is sold as Jin Bu Huan Anodyne Tablets. Jin bu huan produced distinct clinical syndromes after acute ingestion in children and long-term use in adults. A single, acute ingestion in children rapidly produced life-threatening neurologic and cardiovascular manifestations, while long-term jin bu huan use in adults was associated with hepatitis. Jin bu huan contains levo-tetrahydropalmatine, a potent neuroactive substance. The constituents of jin bu huan are misidentified on the package, resulting in significant delay in identifying the plant alkaloid responsible for its toxicity. Although perceived as innocuous, jin bu huan may produce major health effects. The highly concentrated formulation, the lack of childproof packaging, and the product insert listing indications for the treatment of serious medical conditions may all contribute to the development of toxic reactions.

(Arch Intern Med. 1996;156:899-903)

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 44

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();